Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 133, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2016, 8:00 PM EDT for Mason County, West Virginia; Gallia County, Ohio. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 8:00 PM EDT (00:00 UTC)
- Expired
- Jul 6, 2016, 8:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gallia County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 53 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:08 PM EDT | TSTM WND DMG | Apple Grove, WV | MULTIPLE TREES DOWN ACROSS RT 2 |
| Jul 6, 8:10 PM EDT | TSTM WND DMG | 4 Ne Ashton, WV | NUMEROUS TREES DOWN ALONG JERRYS RUN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158
WUUS51 KRLX 070000
SVRRLX
OHC053-WVC053-070030-
/O.NEW.KRLX.SV.W.0133.160707T0000Z-160707T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GALLIA COUNTY IN SOUTHEASTERN OHIO...
SOUTHWESTERN MASON COUNTY IN WESTERN WEST VIRGINIA...
* UNTIL 830 PM EDT
* AT 800 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
ONA...OR 14 MILES SOUTH OF GALLIPOLIS...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CROWN CITY AND ASHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3878 8207 3863 8202 3861 8206 3858 8206
3858 8220 3859 8222 3860 8225 3859 8228
3858 8229 3864 8233
TIME...MOT...LOC 0000Z 252DEG 19KT 3862 8224
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
399
WWUS51 KRLX 070019
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT WED JUL 6 2016
OHC053-070028-
/O.CAN.KRLX.SV.W.0133.000000T0000Z-160707T0030Z/
GALLIA OH-
819 PM EDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GALLIA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3875 8206 3863 8202 3861 8206 3858 8206
3858 8214 3862 8217 3869 8216
TIME...MOT...LOC 0018Z 252DEG 19KT 3865 8212
$$
WVC053-070030-
/O.CON.KRLX.SV.W.0133.000000T0000Z-160707T0030Z/
MASON WV-
819 PM EDT WED JUL 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN MASON COUNTY...
AT 818 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BUFFALO...OR 12 MILES SOUTH OF GALLIPOLIS...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ASHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3875 8206 3863 8202 3861 8206 3858 8206
3858 8214 3862 8217 3869 8216
TIME...MOT...LOC 0018Z 252DEG 19KT 3865 8212
HAIL...1.00IN
WIND...60MPH
$$
25528
WWUS51 KRLX 070027
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
827 PM EDT WED JUL 6 2016
WVC053-070037-
/O.EXP.KRLX.SV.W.0133.000000T0000Z-160707T0030Z/
MASON WV-
827 PM EDT WED JUL 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MASON COUNTY WILL
EXPIRE AT 830 PM EDT...
THE STORM WHICH PROMPTED THE WARNING WEAKENED BELOW SEVERE LIMITS AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3875 8206 3863 8202 3861 8206 3858 8206
3858 8214 3862 8217 3869 8216
TIME...MOT...LOC 0024Z 252DEG 19KT 3865 8212
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:38 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 6, 7:38 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Charleston WV 738 PM EDT WED JUL 6 2016 .SYNOPSIS... Very warm/muggy air remains in place. Disturbances Tonight and Thursday. Cold front shakes up the pattern Friday night. High pressure passes by to the north on Sunday. && .NEAR TERM /THROUGH THURSDAY NIGHT/... 530 pm update...tweaked wind and sky grids based on current observations. Line of convection across southeast Ohio has been showing signs of weakening...with mainly just a brief heavy downpour and wind gusts in the teens to lower 20 kt range. Bulk of this convection should die down over the next few hours...but will still have lingering showers/isold thunder across the north through evening as shortwave skirts across the north. Previous discussion follows... In the very warm and humid air mass, scattered afternoon convection was developing western portions of the forcast area, out ahead of an arcing line of strong to severe storms approaching from the west. While showing signs of weakening a bit, in the afternoon heating, the line is not likely to fall apart through the remainder of the afternoon, so have reflected this with line of likely pops moving into western flank of forecast area, before pops lower this evening as the activity continues east into the forecast area tonight. Given upper forcing, high PW values and associated instability, at least some semblance of this convective feature is likely remain intact through much of the overnight. Thursday morning will be another warm and muggy one with stratus and fog in the wake of the night time convection. Convection is likely to refire in the afternoon heating Thursday, but upper level ridging and some mid level dry air may limit coverage and duration. Temperatures and dew points on track in this warm and muggy pattern as previous forecast and guidance have been handing this time range well outside mesoscale convective effects. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Warm and humid weather continues to start the short term, with scattered showers and thunderstorms Friday. A cold front approaches late Friday, crossing Friday night. Have high chance and likely POPs with this. There is decent shear and instability, although they may be slightly offset from each other. Storms will be incoming from the west at a good time diurnally, so best chance of strong to severe storms looks to be in the Ohio River Valley. With current timing, anticipate convection strength would be waning as the storms continue east through the I-77 and I-79 corridors. Precipitable water along and ahead of the front are fairly steady around 2 inches providing heavy rain potential. HWO adequately covers storm and water threat so no changes planned there. Secondary surface front and upper level trough sink in behind the cold front...so lingered some slight chance to chance POPs across the north through Saturday. This will taper off Saturday night. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Main change over previous forecast was to lower POPs early next week. ECMWF is now taking the cold front from the short term farther south so have mainly dry forecast Sunday and Monday. Moisture begins to increase again through midweek with POPs gradually increasing -- maxing out each afternoon and waning during the overnights. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... SCT showers and thunderstorms continue across the area this evening...as upper disturbances trigger convection in the warm unstable airmass. Expect brief heavy downpours...small hail...and gusty winds in vicinity of storms...along with brief mvfr/ifr restrictions. Most of this convection should die down after 06-09Z...but expecting widespread mvfr/ifr fog and stratus to develop...lasting through 13-15Z...when partial clearing/lifting to VFR is expected. Convection will refire again on Thursday...particularly after 16Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage and continuation of convection through 12Z Thursday in question. Development of fog or stratus tonight and restrictions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 07/07/16 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H M M M M M L L L L HTS CONSISTENCY M M M M M M M M M M M M BKW CONSISTENCY H H M M L L L L L L L L EKN CONSISTENCY H M M M M L L L L L L L PKB CONSISTENCY H H H L H H M M L L L L CKB CONSISTENCY H H H H M M L L L L L L AFTER 00Z FRIDAY... IFR possible in showers/storms Thursday night, and then again late Friday and friday night. IFR in stratus and fog possible late overnight Friday night into Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ NEAR TERM...TRM/SL SHORT TERM...MZ LONG TERM...MZ/99 AVIATION...sl
Hazardous weather outlook, Jul 6, 4:45 AM EDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED JUL 6 2016 KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015- 024>026-033>036-070845- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO- LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 445 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. IN THE MUGGY AIR...LOCAL DOWNPOURS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD WATCH MAY BE POSTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IN THE MUGGY AIR...DOWNPOURS ARE AGAIN POSSIBLE THURSDAY INTO FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES...A FLASH FLOOD WATCH MAY BE POSTED. SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-085-WVZ008>011-016>020-027>032-037>040-046-047- 070845- PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 445 AM EDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. IN THE MUGGY AIR...DOWNPOURS ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT. IF THE THREAT OF HEAVY RAIN INCREASES... A FLASH FLOOD WATCH MAY BE POSTED. SEVERE THUNDERSTORMS COULD FORM FRIDAY AFTERNOON AND FRIDAY EVENING...WITH DAMAGING WIND GUSTS THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Local storm report, Jul 6, 2:35 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUL 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 4 S CHARLESTON 38.29N 81.64W
07/04/2016 KANAWHA WV NWS STORM SURVEY
NWS DAMAGE SURVEY LOCATED NUMEROUS TREES DOWN NEAR
LOUDENDALE...NORTH OF KANAWHA STATE FOREST. LOCATION OF
TREE DEBRIS... BRANCHES... AND TRUNK SNAPS WAS
CONSISTANT WITH LOCATION OF TORNADIC DEBRIS SIGNATURE
NOTED ON KRLX RADAR AT THE TIME OF THE EVENT.
&&
EVENT NUMBER RLX1601193
MACSpecial weather statement, Jul 6, 7:15 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT WED JUL 6 2016
KYZ101-062345-
GREENUP-
715 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENUP COUNTY...
AT 714 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF LETITIA...OR 10 MILES SOUTHWEST OF PORTSMOUTH...MOVING EAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH SHORE AND SOUTH PORTSMOUTH.
LAT...LON 3872 8303 3873 8300 3872 8298 3875 8292
3875 8291 3869 8288 3867 8304 3868 8303
3870 8304
TIME...MOT...LOC 2314Z 257DEG 24KT 3868 8312
25Special weather statement, Jul 6, 7:57 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT WED JUL 6 2016
OHZ086-WVZ007-070030-
GALLIA-MASON-
757 PM EDT WED JUL 6 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GALLIA AND
SOUTHWESTERN MASON COUNTY...
AT 756 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
ONA...OR 13 MILES NORTHEAST OF PROCTORVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CROWN CITY AND ASHTON.
LAT...LON 3875 8210 3859 8207 3858 8220 3859 8222
3860 8225 3859 8228 3858 8229 3864 8233
TIME...MOT...LOC 2356Z 252DEG 19KT 3861 8226
25The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:50 PM EDT | Special Weather Statement | RLX | Mason | 25 min |
| Jul 6, 8:54 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 36 min |
| Jul 6, 9:15 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 45 min |
| Jul 6, 10:28 PM EDT | Flash Flood Warning | RLX | Lewis, Randolph, Upshur | 3 hr |
| Jul 7, 12:18 AM EDT | Special Weather Statement | RLX | Upshur | 87 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.